Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 166, NWS Morristown, TN

August 19, 2001Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 19, 2001, 6:24 PM EDT for Hamilton County, Tennessee. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 19, 2001, 6:24 PM EDT (22:24 UTC)
Expired
Aug 19, 2001, 7:30 PM EDT
In force
66 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 6:45 PM EDTHail 0.75Chattanooga, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

821 
WUUS54 KMRX 192225
SVRMRX
TNC065-192330-
/NEW.KMRX.SV.W.0270.192224-192330/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
624 PM EDT SUN AUG 19 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN EAST TENNESSEE

* UNTIL 730 PM EDT

* AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF SIGNAL MOUNTAIN...OR 9
  MILES WEST OF CHATTANOOGA...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIGNAL MOUNTAIN AROUND 630 PM EDT
  RED BANK AROUND 640 PM EDT
  CHATTANOOGA AROUND 645 PM EDT
  CHICKAMAUGA DAM AROUND 650 PM EDT
  LOVELL FIELD AROUND 700 PM EDT
  HARRISON AROUND 710 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:48 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 19, 2:48 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
248 PM EDT SUN AUG 19 2001

MAIN PERIOD OF CONCERN THIS PACKAGE IS EARLY TONIGHT.  STRONG
CONVECTION IS CURRENTLY DEVELOPING ALONG THE COLD FRONT FROM
NRN PARTS OF THE CUMBERLAND PLATEAU NE INTO ERN KY.  THE COLD FRONT
SHOULD WORK THRU MUCH OF THE FORECAST AREA BY 19/03Z...SO IN SPITE OF
VERY LOW MOS POPS...I WILL CARRY 20-40% POPS FOR THIS EVENING.
CAPES REACHING 1500-2500 J/KG AT THIS TIME...AND WATER VAPOR PICS
SHOW DRY SLOT APPROACHING...SO WILL INCLUDE MENTION OF SOME STORMS
MAY BE SEVERE.

MONDAY INTO TUESDAY...UPPER TROUGH LIFTS NE AND RIDGING STARTS TO
BUILD EASTWARD.  A DRY PERIOD...ALTHO SHORT RANGE MODELS DO WORK
PCPN AROUND THE UPPER RIDGE...INTO THE MID MISS VALLEY BY 12Z TUE.
THIS MAINLY WOULD AFFECT WRN TN...BUT I DID TREND BACK TO PARTLY
CLOUDY SKIES FOR TUE.  OTHERWISE...MOS TEMPS ARE VERY CLOSE AND
GENERALLY ACCEPTED THRU 60 HOURS.  PRELIMINARY TEMPS/POPS FOLLOW
BELOW FOR COORDINATION PURPOSES:

CHA  65/87/62/89/64  20/-/0/-
TYS  63/84/60/86/62  30/-/0/-
TRI  60/80/56/82/57  40/-/0/-
OQT  63/83/59/85/61  30/-/0/-

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TG

In the hours before

Local storm report, Aug 19, 6:17 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
617 PM EDT SUN AUG 19 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    KNOXVILLE                 TN   WIND DAMAGE
08/19/01   KNOX                           TREES AND POWER LINES DOWN
                                          IN WEST PART OF CITY.
                                          REPORTED BY DISPATCH.

GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:46 PM EDTSevere Thunderstorm WarningMRXKnox44 min
Aug 19, 6:01 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins44 min
Aug 19, 6:16 PM EDTSevere Thunderstorm WarningMRXMarion29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.